Tca Poisoning

TCA POISONING


TRICYCLIC ANTIDEPRESSANT POISONING (TCA POISONING)

Features of TCA overdose:

1. Mainly cardiotoxicity:

  • Mainly cardiac (ventricular) arrhythmias – Results in mortality.
  • Due to inhibition of cardiac fast Na+ channels –> Leading to, slowing of phase 0 depolarization in His-Purkinje tissue & myocardium.
  • Other cardiotoxic features: 
    • Conduction defects
    • Hypotension
    • ECG changes like QRS & QT prolongation.

2. Anticholinergic signs:

  • Hyperthermia
  • Flushing
  • Dilated pupils
  • Mydriasis (Pinpoint pupil)
  • Intestinal ileus
  • Urinary retention
  • Sinus tachycardia

3. Metabolic acidosis (pH3< 24 mmol/L).

4. CNS involvement also common.

  • Early signs:
    • Confusion, delirium & hallucinations, typically occur before onset of seizures or coma
  • Physical examination:
    • Reveals clonus, choreoathetosis, hyperactive reflexes, myoclonic jerk & positive Babinski sign.

Treatment:

  • Treatment of TCA overdose must be aggressive from outset.
  • Initial management:
    • Establishing airway & breathing.
    • Continuous electrocardiographic monitoring.
    • Gastric lavage.
    • Gastric decontamination considered for up to 12 hrs, after ingestion.
      • Due to anticholinergic properties, delaying gastric emptying.
    • Administration of activated charcoal.
    • Intravenous fluids – Preferred for hypotensive patients.

1. First-line drugs:

  • Intravenous sodium bicarbonateSingle most effective intervention.
    • Particularly useful for cardiovascular toxicity.
    • Additionally corrects metabolic acidosis.

2. Lignocaine – DOC for TCA-induced ventricular dysrhythmias.

3. Diazepam – DOC for management of acute-onset seizures.

4. Second-line drugs – Phenytoin or Phenobarbital.

5. Antidote for TCA poisoning:

  • Physostigmine
    • Short-acting cholinesterase inhibitor.
    • Antidote because increases cholinergic tone & ability to reverse anticholinergic effects.
  • Disadvantage:
    • May causes severe bradycardia, seizures & asystole, by overcompensating for cholinergic tone, suppressing supraventricular & ventricular pacemakers.
    • Hence, used only in comatose/convulsion/arrhythmic patients, resistant to standard therapy.

Exam Important

TRICYCLIC ANTIDEPRESSANT POISONING (TCA POISONING)

  • TCA overdose mainly causes cardiotoxicity, particularly cardiac (ventricular) arrhythmias.
  • Arrhythmia in TCA poisoning is due to inhibition of cardiac fast Na+ channels.
  • TCA poisoning mainly features anticholinergic signs like hyperthermia, flushing, dilated pupils, mydriasis (pinpoint pupil).
  • During TCA poisoning, metabolic acidosis with pH3< 24 mmol/L.
  • Intravenous sodium bicarbonate is the single most effective intervention particularly cardiovascular toxicity, in TCA poisoning.
  • Lignocaine is DOC for TCA-induced ventricular dysrhythmias.
  • Diazepam is DOC for management of acute-onset seizures, in TCA poisoning.
  • Antidote for TCA poisoning used only in comatose/convulsion/arrhythmic patients, resistant to standard therapy is Physostigmine.

 

Don’t Forget to Solve all the previous Year Question asked on TCA POISONING

Module Below Start Quiz

Leave a Reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.

%d bloggers like this:
Malcare WordPress Security